Last week we had the advantage of traveling to Chicago to the second North American conference on Monogenic Diabetes. While there we had the privilege of meeting with Dr. Hattersley from the UK. He was very interested in our story of low blood sugars with the infection and antibiotics back in early 2011. But when I told him that we never increased the kids’ glyburide back to what they were on before, he shook his head and tried to explain the reasoning behind larger doses. I will try to summarize the conversation as accurately as I can.
Me: After the last conference (July 2010), we increased Andy’s dose to the equivalent of 12 pills per day. He was on the 5mg pill of glyburide 3 times per day. We increased Katie to about 1.5 pills (1.25 mg dose) per day. Katie was on track for development and we were starting to see marked progress in Andy’s skills. He was almost fully potty trained, could write almost his full first name, and was starting to initiate conversations.
Dr. H: What caused you to decrease the dose so much?
Me: Both kids came down with a bacterial infection at the same time and were treated with Amoxicillin. Both of them had such extreme hypoglycemia that we stopped glyburide altogether for Katie for 5 days and Andy for 3. After that, they were so sensitive to the glyburide that we only slowly increased. Katie ended up back on a suspension until last summer and Andy is only on 2.5 pills of the 1.25mg dose per day now.
Dr. H: It’s not unusual to see lows during an infection. In fact we see that a lot in ND patients on sulfonylreas. It seems that either the infection itself or the antibiotic tends to extend the half-life of the drug which is about 36 hours. So, in fact it will take several days before you will see a rise in blood sugars. But once the infection is over, you should safely be able to return to the previous dose.
Me: But what about the hypos? It seems like they were super sensitive to the glyburide afterward.
Dr. H: I think you have got to change your mindset from a Type 1 Diabetes mindset and just rely on symptoms alone. Many of our patients in the UK hardly check blood sugars anymore. They rely on their symptoms alone. If they “act” low, they treat the low. There is enough evidence now and enough time behind our research to prove that ND patients are not going to have a severe enough low to send them to the hospital. In fact, there is so much more advantage to higher doses, especially in the kids with developmental issues that it’s worth increasing to the highest dose they can tolerate. There will be a point where the blood sugars will stabilize so much that the glyburide will have no affect at all and you may even see an increase in the A1C at that point. You have to remember that the glyburide is just letting their cells do the work it is already designed to do. You need to try for the sake of their development.
Me: (hesitantly) ok, we’ll step it up. I’ll try not to check so often.
So Monday I started the increase. Andy is now on 1.25mg with Breakfast and lunch and 5mg before bed. So far the lowest number I’ve seen is a 90. Katie is on 1.25 with breakfast and .625 before bed. She did have one symptomatic low of 54 on Monday but it wasn’t bad. It was just a little whining and clammy palms but it was time for lunch anyway so she was fine.
Already the teacher commented that Andy was more calm and focused on Wednesday. Hoping to see some great results. Updates to come.